I have been receiving laser tattoo removal for a black densely-inked tattoo on my forearm. My tattoo is fading (not completely yet, but getting there). However, I am experiencing permanent redness where the tattoo ink was. It seems to be post inflammatory hyperpigmentation. I have spaced my laser sessions apart so as to prevent this. I have also used sunscreen. I ordered silicone sheets. Should I/Can I use hydroquinone or hydroxy acids in between laser treatments? If so, what brands? Thanks!
Is It Possible to Treat Post Inflammatory Hyperpigmentation During Laser Tattoo Removal?
Doctor Answers (2)
Redness or posinflammatory hyperpigmentation with laser tattoo removal
The redness may not be postinflammatory hyperpigmentation but over healing and you want to make sure your doctor doesn't think you're developing a hypertrophic scar or keloid. Don't use alpha hydroxy acids as these may sting and irrtiate the skin which can increase the risk of post inflammaotry hyperpigmenation. If it is an excessive collagen reaction, then special scar dressings may help and your doctor should make this recommendation. If it is pigment, then sunscreen and prescription lightening creams may be of benefit.
Web reference: http://www.thenyac.com/laser-hair-removal/index.html
Complications of laser-assisted tattoo treatment
What you are describing does not sound like post inflammatory hyperpigmentation. You may have inflammation from the laser tx, early scarring, or some combination of these factors but PIH is not red in appearance. You need to let your doctor evaluate and treat this appropriately.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.